Nevada, 2023

Damaging Wind in Nevada, July 1, 2023

July 1, 2023 · NWS LKN · 1 event in 1 county or zone

A brief thunderstorm that may have interacted with topography, produced gusty outflow wind in central Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A brief thunderstorm that may have interacted with topography, produced gusty outflow wind in central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 1, 1:15 PM PST, 7 hours 12 minutes earlier.

Area forecast discussion, Jul 1, 1:15 PM PST, 7 hours 12 minutes before
Area Forecast Discussion
National Weather Service Elko NV
215 PM PDT Sat Jul 1 2023

.SYNOPSIS...High pressure continues to build over the state
leading to increased temperatures and dry condtions for most of
the CWA. High temperatures are forecast to nearly reach 100
degrees tomorrow in portions of Humboldt County. A slight chance of
isolated showers and thunderstorm are possible across
northeastern Elko County late Sunday afternoon. The ridge that has
developed will begin to weaken on Monday leading to slightly
cooler temperatures but, overall a warm, dry, zonal pattern is
expected to continue into later next week.

&&

.SHORT TERM...Tonight through Sunday night.

Heading into tonight, high pressure continues to dominate and
will continue to persist through the forecast period. Overnight,
lows will range from the mid 50s to low 60s with mostly clear
skies and light winds. Probabilities (10-20%) for isolated showers
and thunderstorms are possible across northeastern Elko County
late Sunday afternoon. Highs tomorrow will nearly reach triple
digits in portions of Humboldt county. Overall, the rest of the
CWA can expect highs will range from the upper 80s to low 90s with
the highest readings reaching 100 in Nye county. Although these
temperatures do not quite reach Heat Advisory numbers, those that
are sensitive to heat and do not have adequate cooling and/or
adequate hydration should take precautions such as reducing time
in the sun, staying hydrated, staying in a cool place during the
heat of the day, and, for those without a/c, use fans to keep air
moving and open windows at night. Lows Sunday night are forecast
to be slightly warmer than Saturday night and range from the mid
50s to mid 60s.

.LONG TERM...Monday through next Friday.

Beginning early next week, the deterministic runs and ensemble
members generally agree with a weakening of the strong upper
ridge in response to a trough moving into the Pacific Northwest. A
weak upper-level disturbance and surface cold front accompanying
the trough passage will clip the northern part of the state on
Monday. Winds will be light early in the day before picking up
from the west-southwest as heights fall and pressure gradient
increases, leading to patchy blowing dust across the Humboldt and
Elko Counties. Additionally, there is a 15-20% chance for
isolated showers and thunderstorms through the northeast section
of Elko County.

On Tuesday, another trough axis allows heights to fall with
northwest winds picking up in the afternoon and evening over
northern and central NV. In the wake of the trough passage, an
upper ridge reestablishes across the Southwestern U.S., leading to
warm and dry conditions through midweek. By Friday, the ridge
axis shifts eastward as a digging trough develops along the west
coast. Not much changes expected with temperatures for the
workweek, with overnight lows in the 50s and highs in the upper
80s and low 90s.

&&

.AVIATION...VFR conditions for all terminals with light winds
below 10 knots will persist through Sunday morning.

&&

.HYDROLOGY...A flood advisory for Wildhorse Dam has expired. There
are currently no flood watches/warning/advisories/statements in
effect. However, high temperatures continue to climb into the
90s for most of Northern and Central Nevada through the weekend
resulting in accelerated snowmelt with little to no impacts
expected on area creeks and rivers. Currently all SNOpack
TELemetry (SNOTELs) weather stations indicate that all snow has
melted off for the entire CWA. However, there is still significant
amounts of snow in upper elevations like the Rubies where
measuring stations cannot detect amounts, caution is urged when
camping or hiking near riverbanks and mountain streams.

&&

.LKN Watches/Warnings/Advisories...
None.

&&

95/90/90

In the hours before

Special weather statement, Jul 1, 4:39 PM PST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Elko NV
539 PM PDT Sat Jul 1 2023

NVZ031-020100-
Northern Elko County NV-
539 PM PDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern Elko
County through 600 PM PDT...

At 539 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Contact, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 11476 4185 11462 4168 11419 4146 11439
TIME...MOT...LOC 0039Z 304DEG 23KT 4174 11461

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
July 1, 8:27 PM PST to 9:27 PM PST
Where
Nye County, 12.37 mi ESE of Tybo
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
38.300, -116.190

Mesonet station (PANN2) Pancake Raws, Elevation 5165 ft.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098365.